A report of two cases of unilateral vestibulopathie after systemic ototoxic treatment
Rey-Martínez J, Rama-López J, Soledad Boleas M, Perez N, Artieda J.
Clínica Universitaria de Navarra, Department of Otorhinolaryngology, Pío XII 36, 31008 Pamplona, Navarra, Spain.
PURPOSE OF THE STUDY
To present the cases of two patients that developed unilateral vestibular hypofunction after systemic treatment with ototoxic agents, although they manifested symptoms more typical of bilateral vestibular hypofunction.
MATERIAL AND METHODS
The patients were seen after having recovered from their initial illnesses, and both of them denied suffering any spells of vertigo, loss of hearing during the treatment or tinnitus.
In both patients, oscillopsia and vestibular ataxia were of varying intensity. Bedside vestibular examination, caloric and rotatory chair testing, and vestibular evoked myogenic potentials were congruent with a complete unilateral loss of vestibular function. Audiometry was normal in one case whereas in the other, there was a moderate bilateral sensorineural loss of hearing that was present before treatment and that did not change during the course of the treatment.
The existence of unilateral vestibular loss was an unsuspected finding but after careful bedside examination, it was confirmed through extensive vestibular testing. However, this infrequent finding responded very well to vestibular rehabilitation. Different mechanisms are proposed to explain this phenomenon, although there is still no clear evidence of which may account for the responses observed.
CITATION Rev Laryngol Otol Rhinol (Bord). 2005;126(3):159-6